Colorado, 2011

Winter Weather in Colorado, April 20 to 22, 2011

April 20 to 22, 2011 · NWS GJT · 4 events in 4 counties and zones

A moist westerly flow with embedded disturbances produced significant snowfall to some mountain areas in northwest and west central Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow with embedded disturbances produced significant snowfall to some mountain areas in northwest and west central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 20, 2:29 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 2:29 PM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT WED APR 20 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY

12Z HAND ANALYSIS SHOWING FLAT RIDGE OVER THE GREAT BASIN...BEHIND
ONE WAVE THAT BROUGHT LIGHT SHOWERS TO NORTHERN CWA THROUGH MID
MORNING...AND ANOTHER PUSHING TOWARD NORTHERN CALIFORNIA...PRESENTLY
MOVING TOWARD NW NEVADA ACCORDING TO LATEST WATER VAPOR IMAGERY.
THESE WAVES MOVING IN MODERATELY FAST WESTERLY FLOW WITH UPPER JET
ORIENTED FORM CENTRAL CALIFORNIA INTO CENTRAL ROCKIES. GOES DERIVED
SATELLITE AND PWAT PLOTS SHOWING PLENTY OF AVAILABLE MOISTURE FROM
GREAT BASIN BACK INTO EPAC OFF THE CALIFORNIA COAST.

AT H7 MID LEVEL BAROCLINIC ZONE WAS LAYING JUST NORTH OF I-70 AND
SHOULD BE LIFTING NORTHWARD AS WINDS CONTINUE TO BACK TO THE
SOUTH/SOUTHWEST. WATER VAPOR SHOWING DARKENING MOVING TOWARD
SOUTHERN NEVADA AND INDICATES THE NEXT WEAK WAVE AND RIPPLE IN THE
UPPER JET HEADED OUR WAY. THIS ENERGY SHOULD PROVIDE ENOUGH LARGE
SCALE LIFT TO HELP AID CONVECTION/ISOLATED THUNDERSTORM DEVELOPMENT
THROUGH THE EVENING...THEN AS THE WAVE CONNECTS WITH THE NORTHWARD
RETREATING BAROCLINIC ZONE PRECIPITATION SHOULD BECOME MORE
WIDESPREAD OVER THE CENTRAL AND NORTHERN MOUNTAINS. SNOW LEVELS LOOK
TO REMAIN AT OR ABOVE 8500 FEET MUCH OF THE NIGHT WITH THE WARMING
H7 TEMPERATURES. THE ONLY CAVEAT WILL BE THE EFFECT OF STRONGER
CONVECTION DROPPING THESE LEVELS. AT THE MOMENT EXPECTING THE
POPULATED AREAS AND HIGHER MOUNTAIN PASSES TO ONLY SEE 1 TO MAYBE 2
INCHES OF WET SNOW...WITH 2-4 MAINLY ABOVE TIMBERLINE ON ZONES 4 AND
13.

A TEMPORARILY LULL EXPECTED MID MORNING INTO EARLY AFTERNOON
THURSDAY IN SUBSIDENT REGION OF THE DEPARTING WAVE. HOWEVER LARGE
SCALE ASCENT INCREASES IN THE AFTERNOON AS THE NEXT STRONGER WAVE
MOVES ACROSS THE GREAT BASIN. MODERATE INSTABILITY IN WARM SECTOR
AHEAD OF AN APPROACHING COLD FRONT ASSOCIATED WITH THE WESTERN WAVE
WILL LEAD TO DEEP MIXING AHEAD AND BREEZY TO WINDY CONDITIONS SHOULD
DEVELOP. FOR MOST PART EXPECT SUB ADVISORY LEVELS...BUT BUFKIT
PROFILES SHOWING SOME POTENTIAL FOR GUSTS NEAR 50 MPH TO BE REALIZED
AT ISOLATED AREAS OF SOUTHWEST CWA AIDED BY THE AFTERNOON
CONVECTION. TEMPERATURES WILL BE WARM AND WENT NEAR THE WARMER
GUIDANCE MOST AREAS WITH THE EXCEPTION BEING THE NORTHEAST CWA WHERE
FRONT WILL BE NOSING INTO THE AREA.

CROSS SECTIONS OVER NORTHERN MOUNTAINS SHOW STRONG ASCENT WITH THE
PASSAGE OF THIS FRONT...WITH A DEEP CONNECTION TO THE UPPER JET BY A
MID LEVEL FRONTO BAND. THIS SHOULD OVER-RIDE THE UNFAVORABLE
SOUTHWEST OROGRAPHIC COMPONENT IN THE NORTHERN MOUNTAINS...AND HELP
DRIVE DOWN SNOW LEVELS TO THE NORTHERN VALLEY FLOORS BY MID EVENING.
BUFKIT PROFILES/CROSS SECTIONS SHOWING GOOD ASCENT THROUGH DENDRITIC
LAYER NEAR MOUNTAIN TOP LEVEL WHICH SHOULD LEAD TO EFFICIENT SNOW
PRODUCTION AND MAYBE EVEN 1-2 INCH SNOW RATES DUE TO CONVECTION.
SNOW ADVISORY CRITERIA LOOKS POSSIBLE ACROSS ZONES 4/13 AND POSSIBLY
10 BUT CONFIDENCE NOT HIGH ENOUGH FOR LATE PERIOD HEADLINES SO WILL
DEFER TO LATER SHIFTS AND MODEL RUNS. TEMPERATURES BEHIND THE FRONT
ON FRIDAY SHOULD DROP SOME 8 TO 12 DEGREES...BACK TO SLIGHTLY BELOW
NORMAL MID APRIL.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...

THE MOIST AND PROGRESSIVE WESTERLY FLOW LOOKS TO CONTINUE INTO AT
LEAST THE FIRST HALF OF THE UPCOMING WEEK AS THE NEXT WESTERN TROF
PUSHES OUT OF THE WESTERN STATES SATURDAY...CROSSES THE ROCKIES BY
MONDAY AND DEEPENS IN THE CENTRAL PLAINS BY TUESDAY. THERE OF COURSE
IS STILL SOME INCONSISTENCIES IN THE EXACT TIMING OF THE SMALLER
WAVES BUT THE MODELS ARE CLOSING ON THE MAIN TROF MOVING OVER THE
WESTERN GREAT BASIN AND ROCKIES IN THE SUNDAY NIGHT TO MONDAY TIME
FRAME WHICH IS WHEN THE CURRENT FORECAST WILL HAVE THE HIGHEST POPS
WITH DETAILS ABOUT SNOW LEVELS TO BECOME MORE EVIDENT LATER. HOWEVER
STRONG WARM SOUTHWESTERLY FLOW SHOULD PUSH TEMPERATURES BACK UP TO
NEAR OR ABOVE NORMAL SATURDAY AND SUNDAY WITH PRECIPITATION MOST
LIKELY LIMITED TO THE HIGH TERRAIN WITH LIFT AIDED BY THE UPPER JET
REMAINING ANCHORED OVERHEAD. TEMPERATURES WILL COOL WITH AND BEHIND
TROF PASSAGE FOR THE FIRST PART OF NEXT WEEK WITH NORTHWEST FLOW
MOST LIKELY KEEPING SOME OROGRAPHIC SNOW ACROSS THE NORTHERN
MOUNTAINS IF TIMING STAYS ON TRACK.

.AVIATION...

MOUNTAIN SNOW...AND VALLEY RAIN SHOWERS WILL DEVELOP THIS EVENING...
MAINLY NORTH OF A LINE FROM KGUC-KU29. MVFR CIGS AND VSBY ARE
EXPECTED IN THE SNOW SHOWERS EARLY THIS EVENING...WITH VFR CONDITIONS
PREVAILING ACROSS THE SOUTH AND LOWER CENTRAL VALLEYS. SHOWERS WILL
EXPAND IN COVERAGE AND SNOW WILL LOWER TOWARD 8000 FEET OVERNIGHT. A
LULL IN THE SHOWER ACTIVITY IS EXPECTED EARLY THURSDAY BEFORE
INCREASING AGAIN THURSDAY AFTERNOON. IN ADDITION SOUTHWEST WINDS WILL
INCREASE EARLY THURSDAY...BECOMING STRONG DURING THE AFTERNOON AS A
COLD FRONT APPROACHES FROM THE NORTHWEST.

.FIRE WEATHER...

AS THE NEXT DISTURBANCE AND ITS ASSOCIATED COLD FRONT APPROACH FROM
THE WEST-NORTHWEST ON THURSDAY...SOUTHWEST WINDS WILL STRENGTHEN
ACROSS WESTERN COLORADO AND EASTERN UTAH. THESE WINDS WILL MIX INTO
THE VALLEYS BY THE AFTERNOON. WIND SPEEDS OF 10-20 MPH WITH
GUSTS 30-35 MPH WILL BE COMMON...WITH THE STRONGEST WINDS OVER THE
SOUTHWEST PORTION OF THE FORECAST AREA.  IN ADDITION TO THE STRONG
WINDS...RELATIVE HUMIDITY VALUES WILL FALL BELOW 15 PERCENT IN THE
FOUR CORNERS REGION. THE LAND USE MANAGER FROM FIRE ZONE 207 HAS
INDICATED THAT FUELS ARE CRITICALLY DRY IN THE LOWER ELEVATIONS SOUTH
OF THE SAN JUAN MOUNTAINS TO THE FOUR CORNERS. THEREFORE I WILL ISSUE
A RED FLAG WARNING FOR AREAS BELOW 7500 FEET ELEVATION IN FIRE ZONE
207.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING NOON UNTIL 9 PM MDT THURSDAY FOR FIRE ZONE 207
      BELOW 7500 FEET.
. UT...NONE.

&&

SHORT TERM.....DP
LONG TERM......DP
AVIATION.......EH
FIRE WEATHER...EH
Hazardous weather outlook, Apr 20, 4:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED APR 20 2011

COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS ARE EXPECTED OVER THE CENTRAL AND NORTHERN
MOUNTAINS TODAY AND TONIGHT. SNOW LEVELS WILL BEGIN AROUND 8000
FEET AND WILL RISE TO AROUND 9000 FEET THIS AFTERNOON. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED CONDITIONS WILL PERSIST INTO NEXT WEEKEND AS A BROAD TROUGH
OF LOW PRESSURE OVER THE WESTERN UNITED STATES SENDS A SERIES OF
MOIST PACIFIC STORMS THROUGH THE REGION. THIS WILL RESULT IN A CHANCE
FOR SHOWERS AND THUNDERSTORMS EACH DAY.

THE COMBINATION OF THESE MILD SPRING STORMS AND MELTING SNOWFALL MAY
LEAD TO INCREASED WATER FLOWS ON SEVERAL SMALLER CREEKS AND STREAMS
THROUGHOUT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Apr 20, 6:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 PM MDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
04/20/2011  M63 MPH          GRAND              UT   ASOS

            PEAK WIND GUST FROM PASSING SHOWER. NO LIGHTNING
            ASSOCIATED WITH IT.

&&

EVENT NUMBER GJT1100373

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 20, 8:00 PM MST to April 22, 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured across the area. Locally heavier amounts included 16 inches at the Dry Lake SNOTEL site and 21 inches at the Tower SNOTEL site.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 20, 10:00 PM MST to April 21, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches was measured across the area. Winds gusted 20 to 40 mph and produced local blowing and drifting snow.

Winter Weather, Flattop Mountains

When
April 20, 11:00 PM MST to April 21, 10:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 21, 12:00 AM MST to 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 3 to 12 inches was measured across the area. Winds gusted 20 to 40 mph and produced local blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314241, 314242, 314244, 314243.